Alert archive / Texas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 178, NWS Lubbock, TX

June 4, 2012Cottle County, Motley County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at Jun 4, 2012, 6:05 PM CDT for Cottle County, Motley County, Texas. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 4, 2012, 6:05 PM CDT (23:05 UTC)
Expired
Jun 4, 2012, 7:00 PM CDT
In force
55 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon

Counties Cottle County, TX, Motley County, TX

The radar

The Lubbock radar (KLBB), 112 km from the middle of the area, began a volume at 23:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 11.1 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2012-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1197 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2012-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1197 J/kg
Mixed-layer CIN
-220 J/kg
Mixed-layer LCL
1909 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

346 
WUUS54 KLUB 042305
SVRLUB
TXC101-345-050000-
/O.NEW.KLUB.SV.W.0178.120604T2305Z-120605T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
ISSUED BY NATIONAL WEATHER SERVICE AMARILLO TX
605 PM CDT MON JUN 4 2012

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MOTLEY COUNTY IN NORTHWEST TEXAS.
  COTTLE COUNTY IN NORTHWEST TEXAS.

* UNTIL 700 PM CDT

* AT 601 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 13 MILES EAST OF MATADOR...AND MOVING WEST AT 10
  MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE IMPACT MAINLY RURAL AREAS OF
  THE INDICATED COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINS ARE EXPECTED WITH
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 7 4 5 1 2 9 0.

&&

LAT...LON 3403 10098 3431 10097 3425 10037 3397 10039
TIME...MOT...LOC 2303Z 094DEG 4KT 3402 10060

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 4:06 PM CDT, 1 hour 59 minutes earlier.

Area forecast discussion, Jun 4, 4:06 PM CDT, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
406 PM CDT MON JUN 4 2012

.SHORT TERM...
AFTERNOON PROGRESSING ABOUT AS EXPECTED. TSRA HAS NOW FIRED NW OF
ROSWELL EWD TOWARD MORTON. STILL EXPECT STORMS TO DEVELOP EWD ALONG
A LOW LEVEL TROUGH...LESS INDICATED BY A WIND DISCONTIUITY NOW THAT
THE OVERALL FLOW HAS BACKED TO THE EAST...BUT STILL EVIDENT IN THE
PRESSURE FIELD AS EXTENDING ROUGHLY FROM MORTON TO PLAINVIEW. ALSO
SEEING SCATTERED SHRA AND TSRA ACROSS NERN INTO SERN COLO. FORMER
AREA SHOULD MOVE SLOWLY OR DEVELOP SLOWLY TO THE SE ACROSS THE SRN
ZONES THROUGH THE EVENING WHILE THE LATTER AREA MENTIONED IS
EXPECTED TO BUILD SOUTHWARD AND SHIFT SLOWLY EWD WITH TIME. LACK OF
DECENT SHEAR OR FLOW ALOFT CONTINUES TO SUGGEST A LACK OF
ORGANIZATION INTO MORE THAN MULTICELLULAR CLUSTERS AND AS SUCH WILL
KEEP POPS IN THE CHANCE CATEGORY. WIDESPREAD SVR THREAT STILL LOOKS
SMALL WITH PULSE TYPE SVR OWING TO HEALTHY CAPE AND WEAK SHEAR. RAIN
CHANCE WILL CONTINUE THROUGH THE NIGHT WITH PROXIMITY OF MID-UPPER
TROUGH. THAT TROUGH AND COOL TEMPS ALOFT WILL HELP PROMPT ADDITIONAL
TSRA TUESDAY...MAINLY DURING THE AFTN HOURS. HARD TO SEE MUCH FOCUS
FOR STORMS ALTHOUGH WILL SEE THE LOW LEVEL TROUGH THAT SLIPPED INTO
THE AREA TODAY BEGIN TO LIFT BACK TO THE NORTH DURING THE AFTN.
CHANCE POPS CONTINUE TO BE JUSTIFIED. CAPE VALUES LIKELY TO BE LESS
THAN TODAY WITH FCST TEMPS A GOOD FIVE TO TEN DEGREES COOLER THAN
TODAY.

&&

.LONG TERM...
LOCATION OF BEST LIFT AND PRECIP CHANCES REMAIN LOWER THAN
AVERAGE CONFIDENCE INTO THE EXTENDED. MODELS IN GENERAL OVERALL
AGREEMENT ON UPPER LEVEL LOW DEVELOPING AS SHORTWV ENERGY IS CUT
OFF UNDERNEATH HIGH AMPLITUDE RIDGE BUILDING OVER NORTH CENTRAL
U.S. TUE THROUGH WED TIME FRAME. NAM IS FASTER ON DROPPING UPPER
LOW SOUTH INTO WEST CENTRAL AND SOUTH TX. GFS AND 00Z ECMWF ARE SLOWER
IN DRIFTING THE CUTOFF LOW SOUTHEAST INTO NORTH TX BY THU. MODELS
ALSO HAVING TROUBLE DEALING WITH LOW LEVEL FEATURES AS SFC TROUGH
WHICH HAS BEEN A FOCUS IN SHORT TERM REMAINS IN THE GENARAL AREA
ACROSS THE SOUTH PLAINS THROUGH MID WEEK.

EXPECT SOUTHEASTERLY LOW LEVEL FLOW TO CONTINUE WITH THIS PATTERN
HOLDING MOISTURE IN PLACE BENEATH UPPER LOW SLOWLY MOVING EAST
WITH TIME. HAVE THEREFORE KEPT FAIRLY WIDEPSREAD CHANCE POPS GOING
THROUGH WED WITH AREA CLOSEST TO THE UPPER LOW MOST FAVORED. WITH
TIME DRIER AIR IS FORECAST TO WRAP INTO THE WESTERN SIDE OF THE
SYSTEM WHICH SHOULD LIMIT OVERALL RAIN CHANCES BY LATE WEEK. AS
SUBTROPICAL RIDGE AXIS RESTABLISHES ITSELF ACROSS NORTHERN MEXICO
INTO WESTERN NM NORTHWEST FLOW ALOFT WILL FAVOR SOME ACTIVITY
WORKING SOUTHEAST FROM HIGHER TERRAIN AS LONG AS AXIS OF LOW LEVEL
MOISTURE REMAINS IN PLACE...AT LEAST INTO THU. DRYLINE BEGINS TO
REESTABLISH ITSELF FRI ACROSS ERN NM AS SW FLOW ALOFT DEVELOPS
AHEAD OF BROAD TROUGH DEVELOPING ACROSS INTERMOUNTAIN WEST.
ALTHOUGH POPS BEYOND FRI ARE BELOW 15% SOME ISOLD DRYLINE
CONVECTION IS POSSIBLE.

TEMPERATURES WILL BE SLIGHTLY BELOW NORMAL VALUES INTO THU WITH
PLENTY OF LOW LEVEL MOISTURE...UPSLOPE FLOW AND CLOUD COVER IN
PLACE. READINGS ARE EXPECTED TO RETURN TO NEAR NORMAL ON FRI AND
GAIN SEVERAL MORE DEGREES OVER THE WEEKEND POSSIBLY BACK TO 10
DEGREES ABOVE NORMAL WITH SOUTHWEST FLOW BRINGING MUCH WARMER H8
AIR INTO THE REGION.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        61  82  58  83  60 /  40  30  30  20  20
TULIA         65  82  59  82  60 /  40  30  30  30  20
PLAINVIEW     64  84  61  82  62 /  40  30  30  30  20
LEVELLAND     64  87  62  84  64 /  30  30  40  20  20
LUBBOCK       66  87  64  84  65 /  40  40  40  30  20
DENVER CITY   64  86  63  89  66 /  30  30  40  20  20
BROWNFIELD    65  88  64  85  66 /  40  30  40  20  20
CHILDRESS     69  89  64  84  65 /  40  30  30  40  30
SPUR          69  86  65  83  65 /  50  40  30  30  30
ASPERMONT     69  88  65  86  68 /  50  40  40  40  30

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

07/24
Hazardous weather outlook, Jun 4, 11:30 AM CDT, 6 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1130 AM CDT MON JUN 4 2012

TXZ021>044-051630-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1130 AM CDT MON JUN 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

CONVECTIVE

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF THE
OUTLOOK AREA THIS AFTERNOON AND EVENING. DAYTIME HEATING WILL
COMBINE WITH ADEQUATE LOW LEVEL MOISTURE TO RESULT IN SCATTERED
THUNDERSTORM DEVELOPMENT THIS AFTERNOON...INITIALLY ALONG A WEAK
FRONTAL BOUNDARY ACROSS THE SOUTH PLAINS. ADDITIONAL SCATTERED
STORM DEVELOPMENT IS EXPECTED ACROSS MOST OF THE OUTLOOK AREA INTO
THE EVENING HOURS. A FEW OF THESE STORMS WILL HAVE THE POTENTIAL
TO BECOME SEVERE...WITH WIND GUSTS UP TO 65 MPH AND HAIL UP TO THE
SIZE OF HALF DOLLARS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

JW

In the hours before

Special weather statement, Jun 4, 3:00 PM CDT, 3 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
300 PM CDT MON JUN 4 2012

TXZ027-028-033-034-042015-
BAILEY-COCHRAN-HOCKLEY-LAMB-
300 PM CDT MON JUN 4 2012

...SIGNIFICANT WEATHER ADVISORY FOR COCHRAN...HOCKLEY...LAMB AND
BAILEY COUNTIES...

AT 254 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES NORTH OF MORTON...MOVING WEST AT 10 MPH.

NICKEL SIZE HAIL...WINDS UP TO 50 MPH...OCCASIONAL CLOUD TO GROUND
LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

LAT...LON 3363 10282 3395 10295 3403 10262 3376 10249
TIME...MOT...LOC 2000Z 070DEG 8KT 3383 10275

JW
Special weather statement, Jun 4, 3:19 PM CDT, 2 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
319 PM CDT MON JUN 4 2012

TXZ027-033-042045-
BAILEY-COCHRAN-
319 PM CDT MON JUN 4 2012

...SIGNIFICANT WEATHER ADVISORY FOR COCHRAN  AND BAILEY COUNTIES...

AT 313 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES NORTH OF MORTON...MOVING SOUTHWEST AT 10
MPH.

NICKEL SIZE HAIL...WINDS UP TO 50 MPH...OCCASIONAL CLOUD TO GROUND
LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

LAT...LON 3391 10304 3397 10277 3375 10262 3354 10298
      3373 10305
TIME...MOT...LOC 2018Z 059DEG 10KT 3382 10279
Special weather statement, Jun 4, 5:00 PM CDT, 1 hour 5 minutes before
TXC101-042230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE
ISSUED BY NATIONAL WEATHER SERVICE AMARILLO TX
500 PM CDT MON JUN 4 2012

THE NATIONAL WEATHER SERVICE HAS ISSUED A SPECIAL WEATHER STATEMENT
EFFECTIVE UNTIL 530 PM CDT FOR PEOPLE IN THE FOLLOWING COUNTY
IN NORTHWEST TEXAS
     COTTLE

AT 432 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 4 MILES NORTH OF SWEARINGEN...MOVING WEST AT 5 MPH.
THIS STORM MAY PRODUCE WIND GUSTS TO 55 MPH AND HALF INCH HAIL.
Special weather statement, Jun 4, 6:00 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
600 PM CDT MON JUN 4 2012

TXZ029-030-034>036-039>041-050030-
HALE-FLOYD-HOCKLEY-LUBBOCK-CROSBY-YOAKUM-TERRY-LYNN-
INCLUDING THE CITIES OF...PLAINVIEW...FLOYDADA...LOCKNEY...
LEVELLAND...LUBBOCK...SLATON...WOLFFORTH...CROSBYTON...RALLS...
PLAINS...DENVER CITY...BROWNFIELD...TAHOKA...ODONNELL
600 PM CDT MON JUN 4 2012

...SIGNIFICANT WEATHER ADVISORY FOR LUBBOCK COUNTY AND VICINITY...

STRONG OUTFLOW WINDS OF 45 TO 55 MPH WILL SPREAD SOUTH ACROSS THE
CENTRAL SOUTH PLAINS THIS EVENING. THE WINDS WILL BRING A WALL OF DUST
WITH VISIBILITIES REDUCED TO BELOW 1 MILE AT TIMES. WINDS WILL
SPREAD SOUTH ALONG AN OUTFLOW BOUNDARY FROM PLAINS TO BROWNFIELD
TO LUBBOCK TO FLOYDADA. IT IS BEST TO MOVE INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS UNTIL THE WINDS SUBSIDE.
LOOSE OBJECTS WILL BE BLOWN ABOUT BY THE WINDS.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 7:30 PM CDTSevere Thunderstorm WarningLUBBriscoe, Hall45 min
Jun 3, 7:39 PM CDTSevere Thunderstorm WarningLUBChildress, Hall51 min
Jun 3, 8:15 PM CDTSevere Thunderstorm WarningLUBBriscoe, Hall45 min
Jun 3, 8:32 PM CDTSevere Thunderstorm WarningLUBChildress, Cottle, Hall43 min
Jun 3, 9:05 PM CDTSevere Thunderstorm WarningLUBChildress, Cottle, Hall, Motley55 min
Jun 3, 10:04 PM CDTSpecial Weather StatementLUBFloyd26 min
Jun 3, 10:29 PM CDTSpecial Weather StatementLUBFloyd31 min
Jun 4, 3:00 PM CDTSpecial Weather StatementLUBCochran15 min
Jun 4, 3:19 PM CDTSpecial Weather StatementLUBCochran26 min
Jun 4, 4:00 PM CDTSevere Thunderstorm WarningLUBHale30 min
Jun 4, 4:26 PM CDTSevere Thunderstorm WarningLUBHockley64 min
Jun 4, 4:31 PM CDTSevere Thunderstorm WarningLUBHale, Lamb44 min
Jun 4, 4:34 PM CDTSevere Thunderstorm WarningLUBCochran56 min
Jun 4, 5:13 PM CDTSevere Thunderstorm WarningLUBHale, Lamb62 min
Jun 4, 5:26 PM CDTSevere Thunderstorm WarningLUBCochran, Hockley, Yoakum64 min
Jun 4, 5:32 PM CDTSevere Thunderstorm WarningLUBFloyd58 min
Jun 4, 5:42 PM CDTSevere Thunderstorm WarningLUBTerry63 min
Jun 4, 5:47 PM CDTSevere Thunderstorm WarningLUBBailey, Castro, Lamb, Parmer58 min
Jun 4, 6:31 PM CDTSevere Thunderstorm WarningLUBDickens, Kent59 min

Nearby

Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.